Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

May 30, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at May 30, 2016, 2:16 PM MDT for El Paso County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 2:16 PM MDT (20:16 UTC)
Expired
May 30, 2016, 3:00 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 23 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS85 KPUB 302016
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT MON MAY 30 2016
 
COZ084>086-089-302100-
CROWLEY COUNTY CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
216 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHEASTERN PUEBLO AND NORTHWESTERN CROWLEY COUNTIES UNTIL 300 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND ELLICOTT. 

LAT...LON 3877 10405 3852 10405 3852 10398 3846 10402
      3872 10453 3889 10441
TIME...MOT...LOC 2016Z 297DEG 24KT 3877 10439 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 30, 11:47 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 30, 11:47 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1147 AM MDT MON MAY 30 2016

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Mon May 30 2016

...Strong to severe thunderstorms possible again this afternoon...

Currently...quiet conditions exist across southern Colorado early
this morning.  Radar has indicated a few echoes back over the
continental divide and into the San Luis Valley with a few sprinkles
possible through sunrise.  Temperatures are running in the upper 40s
to lower 50s across much of the region.

Today...two upper level disturbances, one over southern Arizona and
one strengthening over the Northern Rockies, will set the stage for
another round of showers and thunderstorms for southern Colorado
this afternoon.  The Arizona system will send weak energy and
moisture northward into Colorado, while the northern system sends a
cold front and shortwave trough south into northern Colorado.

The dryline is forecast to set up across far eastern Colorado by mid
afternoon.  Models in decent agreement with the set up today, with
showers and thunderstorms firing about 20z along the dryline,
generally east of a La Junta to Kim line.  Models are indicating
CAPE values around 2000 j/kg along the Kansas border, however shear
will be lacking and will likely limit the severe potential this
afternoon.  That being said, one or two strong to severe storms are
possible, especially over eastern Las Animas into Baca Counties,
with a secondary area favored over Kiowa County.  Hail to one inch
in diameter and wind gusts to 60 mph are possible with the strongest
storms.

Elsewhere, showers and thunderstorms are forecast to develop across
the mountains by late morning and spread eastward into the I-25
corridor this afternoon and evening.  Small hail, locally moderate
to heavy rainfall and lightning will be the primary threats.
Afternoon high temperatures will reach into the lower to mid 80s
across much of the lower elevations.

Tonight...thunderstorms associated with the dryline are forecast to
track eastward into western Kansas during the evening hours, while
showers and thunderstorms over the mountains and adjacent plains
dissipate through midnight.  Any severe threat near the Kansas
border will diminish with sunset and as storms move to the east of
the area.  A cold front is forecast to drop south across the plains
by Tuesday morning with a northeasterly wind shift.  Models are
hinting that the upslope moist flow behind the front will lead to
shower development over the eastern mountains, Palmer Divide and
Raton Mesa during the early morning hours.  Overnight lows will be
slightly cooler with mid to upper 40s for most areas. Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MDT Mon May 30 2016

...Cool and unsettled through Wednesday then warmer and drier...

A disturbance and cold front are poised to impact the area Tuesday
into Wednesday with cooler than average temperatures and decent
chances for precipitation over much of the east.  The best chance
for precipitation will come Tuesday afternoon and night as a cold
front descends southward through the plains, sending a strong surge
of upslope flow southward. While previous model runs have had the
main precipitation shield concentrated right along and near the east
slopes of the mountains, gradually progressing southward with time,
the 06Z NAM has now shifted the precipitation maximum eastward
across the plains.  Not sure what to think of this.  I'm always a
little leary of the intermediate 06Z model runs. Conceptually, with
upslope flow, it makes sense to have the maximum precipitation back
up against the mountains.  However, if the precipitation area being
depicted by the models is really more of an MCS type of feature,
then it could conceivably track southeast across the plains, tied
more to convective processes in the atmosphere and not so much tied
to upslope forcing along the terrain.  In any event, still a good
chance of rain for many areas of the east late Tuesday and Tuesday
night.  I'm just not sure where the maximum precipitation will
occur.  Where it does occur, there will be the potential for locally
heavy rain.

Most of the precipitation should be over by Wednesday morning
although some may still be falling over southern areas.  However,
this should decrease through the morning.  The rest of Wednesday
should be cloudy and cooler than average over the east.  By late in
the day, enough instability should build over the mountains for
another round of afternoon and evening storms.  However, with more
stable air across the plains, any precipitation coming off of the
mountains will probably not last too long once it starts to head
east.

Thursday through the weekend, a large, warm ridge of high pressure
will build over the western U.S. and northern Rockies. This will
result in a strong warmup across the area as well as decreasing
thunderstorm chances.  In fact, the air over the plains will likely
dry enough for only very isolated activity during the period. The
mountains, on the other hand, will see enough lift from the
terrain to generate a little better coverage of storms. A lot of
areas across the lower Arkansas River Valley from the Pueblo area
eastward will probably be up around 90 degrees Friday through the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1106 AM MDT Mon May 30 2016

Another round of thunderstorms will be possible over the mountains
and plains today, with KCOS and KALS most likely to be impacted
by TSRA at the terminals. Gusty winds to 40 kts will be the most
likely storm threat, though if storm takes a direct hit on the
terminal could see brief MVFR VIS with brief heavy rainfall. TAFS
will maintain VFR conditions for now. East of KLHX, there will be
a better chance for a few strong to severe thunderstorms with wind
gusts to around 50 kts and hail. A cold front will drop through
the plains tonight with winds increasing from the north at both
KCOS and KPUB between 09z-13z. This will bring in MVFR to local
IFR CIGS for the Palmer Divide region which could spread into the
KCOS area early Monday morning. For now think that northerly
downslope winds off the Palmer should keep stratus to the north of
the taf site. There will be a better chance for -SHRA/-TSRA at
KCOS and KPUB tomorrow with CIGS dropping into the IFR category
Tuesday evening. -KT

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...KT
Hazardous weather outlook, May 30, 11:05 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT MON MAY 30 2016

COZ058>089-093>099-311715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING EAST OF A LA JUNTA TO KIM LINE. HAIL UP TO
ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS THROUGH LATE MORNING...AND SPREAD EAST INTO THE I-25
CORRIDOR DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER...WIND GUSTS UP TO 45 MPH...BRIEF MODERATE TO HEAVY
RAINFALL...AND LIGHTNING.

EXPECT SHOWERS AND THUNDERSTORMS TO DISSIPATE AND MOVE EAST INTO
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND NIGHT WITH FEWER
STORMS OVER WESTERN AREAS. IN ADDITION TO LIGHTNING...STORMS MAY
PRODUCE GUSTY WINDS...HAIL AND HEAVY RAIN.

ON WEDNESDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
STORMS MAINLY IN AND NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS
WILL BE LIGHTNING...GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN.

THURSDAY THROUGH THE WEEKEND...WARMER AND DRIER AIR WILL MOVE
INTO COLORADO. THERE WILL STILL BE A CHANCE OF STORMS EACH DAY
BUT THOSE CHANCES WILL MAINLY BE CONFINED TO AREAS IN AND NEAR
THE MOUNTAINS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
PRIMARY STORM THREATS DURING THIS PERIOD WILL BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS.

31/23

In the hours before

Special weather statement, May 30, 1:17 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
117 PM MDT MON MAY 30 2016

COZ084-085-302000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
117 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
200 PM MDT...

AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCHRIEVER AFB...OR 15 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELLICOTT...SCHRIEVER AFB AND YODER.

LAT...LON 3874 10464 3892 10461 3892 10418 3865 10423
TIME...MOT...LOC 1917Z 277DEG 13KT 3883 10454

KT
Special weather statement, May 30, 1:31 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MDT MON MAY 30 2016

COZ086>088-302015-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
131 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO...
NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 215
PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF BLENDE...OR 26 MILES SOUTH OF PUEBLO...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
PUEBLO...NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.

LAT...LON 3779 10456 3798 10458 3805 10415 3778 10413
TIME...MOT...LOC 1931Z 266DEG 13KT 3790 10448

KT
Special weather statement, May 30, 2:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT MON MAY 30 2016

COZ084>086-089-302100-
CROWLEY COUNTY CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
216 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHEASTERN PUEBLO AND NORTHWESTERN CROWLEY COUNTIES UNTIL 300 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND ELLICOTT.

LAT...LON 3877 10405 3852 10405 3852 10398 3846 10402
      3872 10453 3889 10441
TIME...MOT...LOC 2016Z 297DEG 24KT 3877 10439

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:17 PM MDTSpecial Weather StatementPUBEl Paso43 min
May 30, 1:31 PM MDTSpecial Weather StatementPUBPueblo44 min
May 30, 3:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
May 30, 3:37 PM MDTSpecial Weather StatementPUBEl Paso38 min
May 30, 3:56 PM MDTSpecial Weather StatementPUBBent49 min
May 30, 5:43 PM MDTSpecial Weather StatementPUBKiowa47 min
May 30, 5:50 PM MDTSevere Thunderstorm WarningPUBKiowa25 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.